Jump to ContentJump to Main Navigation

Clinical Chemistry and Laboratory Medicine (CCLM)

Published in Association with the European Federation of Clinical Chemistry and Laboratory Medicine (EFLM)

Editor-in-Chief: Plebani, Mario

Editorial Board Member: Gillery, Philippe / Kazmierczak, Steven / Lackner, Karl J. / Lippi, Giuseppe / Melichar, Bohuslav / Schlattmann, Peter / Whitfield, John B.

12 Issues per year


IMPACT FACTOR 2013: 2.955
Rank 5 out of 29 in category Medical Laboratory Technology in the 2013 Thomson Reuters Journal Citation Report/Science Edition

SCImago Journal Rank (SJR): 0.860
Source Normalized Impact per Paper (SNIP): 1.046

VolumeIssuePage

Issues

Hyperhomocysteinemia and B-Vitamin Status after Discontinuation of Oral Anticoagulation Therapy in Patients with a History of Venous Thromboembolism

Agata Sobczyńska-Malefora / Dominic J. Harrington / Savita Rangarajan / Jo-Anne Kovacs / Martin J. Shearer / Geoffrey F. Savidge

Citation Information: Clinical Chemistry and Laboratory Medicine. Volume 41, Issue 11, Pages 1493–1497, ISSN (Print) 1434-6621, DOI: 10.1515/CCLM.2003.229, June 2005

Publication History

Published Online:
2005-06-01

Abstract

Although hyperhomocysteinemia is an established risk factor for venous thromboembolism there is no consensus for routine determination of circulating homocysteine in the UK, either at the beginning or end of oral anticoagulation therapy. The purpose of this study was to evaluate the prevalence of hyperhomocysteinemia and its relationship to folate and vitamin B12 status in subjects with venous thromboembolism 4 weeks after discontinuation of warfarin therapy. In 78 consecutively recruited patients, plasma homocysteine was significantly higher (p < 0.001) and red cell folate significantly lower (p = 0.03) than in controls. Plasma vitamin B12 was similar in both groups. Strikingly, 38.5% of patients had hyperhomocysteinemia (>15 μmol/l). Retrospective analysis revealed a significant positive association between plasma total homocysteine and duration of warfarin therapy (p < 0.001) but a negative, though non-significant (p = 0.06), trend with warfarin dose. The results do not suggest any direct interaction between warfarin and plasma homocysteine but raise the possibility of reduced intake of a common food source of folate and vitamin K. One possibility is the shortage of green-leafy vegetables since patients are often advised to limit their intake of this major source of vitamin K. On the basis of this study we suggest that homocysteine screening should be carried out at the time that patients begin warfarin therapy.

Comments (0)

Please log in or register to comment.
Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.